Company - - Dec 16,2016
The UK based manufacturers of Nurofen have been fined with $4.4 million (A$ 6 million) by an Australian court for misleading consumers with its specific pain relief range.
This is the highest corporate penalty ever levied for misleading conduct under the Australian Consumer Law. The Federal Court last year ruled that products marketed for targeting specific pains, such as migraines, were indeed identical. UK’s pharmaceutical company Reckitt Benckiser was initially fined A$ 1.7 million last year, after it was taken to the court by the Australian Competition and Consumer Commission (ACCC). However, the Australian consumer watchdog said the sum was too low to get away with.
The Federal Court had ruled that the multinational was engaged in deceptive conduct between 2011 and 2015 with the main ingredient, ibuprofen lysine, the same in all the products with none better at treating one type of pain than others. The court revised the penalty on popular appeals saying a bigger fine was actually needed because of the longstanding and widespread nature of the conduct, and the substantial sales and profits that were made.
The pharmaceutical giant has also been ordered to pay the ACCC legal costs. ACCC named the following products as misleading for customers - Nurofen Back Pain, Nurofen Period Pain, Nurofen Migraine Pain and Nurofen Tension Headache. Each product contained the same active ingredient, ibuprofen lysine 342mg. The company has sold over 6 million packets of these products in the past five years, that has yielded profits of about A$45 million to the company.
Nurofen said that though it is disappointed but it still has acknowledged the court’s decision. It said that it will seek a legal advice as it considered the original A$1.7 million penalty was appropriate. The company said it never intended to mislead the customers but recognized the fact that they could have done more to assist its customers.